Excessive Heat, Northern Will County
- When
- August 23, 9:00 AM CST to August 24, 7:00 PM CST
- Where
- Northern Will County forecast zone
- Reported by
- AWOS
- Coordinates
- 41.445, -87.979 (the zone’s center; the record gives no point)
High temperatures reached the middle to upper 90s on August 23rd. Dewpoints were in the upper 70s to lower 80s producing heat index values in the 115 to 120 degree range during the afternoon.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the middle to upper 90s on August 23rd. Dewpoints were in the upper 70s to lower 80s producing heat index values in the 115 to 120 degree range during the afternoon. Chicago O'Hare Airport set a new daily record high of 98 degrees on August 23rd and also measured a dewpoint of 80 degrees. This was only the seventh calendar day since records began that Chicago measured a dewpoint of 80 degrees. Rockford Airport reached 97 degrees wtih a peak heat index of 116 degrees, neither were new records.
High temperatures ranged from the middle 90s to 100 degrees on August 24th. Dewpoints were again in the upper 70s to lower 80s producing heat index values in the 115 to 120 degree range during the afternoon. Chicago O'Hare Airport tied their daily record high of 100 degrees. The highest measured dewpoint was 79 degrees. The peak heat index value was 120 degrees, which is the highest measured heat index value in Chicago since records began. Rockford Airport reached 97 degrees wtih a peak heat index of 118 degrees, neither were new records.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 5:27 AM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
627 AM CDT Wed Aug 23 2023
.SHORT TERM...
Issued at 256 AM CDT Wed Aug 23 2023
Through Thursday night...
Barring any unforeseen complications (and there remain a few
forecast caveats, although these appear to be diminishing as
significant players), a two-day stretch of oppressive, brutal, and
potential deadly heat and humidity is on tap for pretty much all
of the forecast area. If temps and dewpoints follow previously-
established trends today, would not be surprised to see isolated
peak heat indices in the 116 to 120 F range today across rural
areas and particularly in the vicinity of farm fields.
The surface warm front continues to return across the region
early this morning, with dewpoints jumping back into the mid and
upper 70s. Have noted some shallow mist development in surface
observations, but don't presently expect a widespread fog issue
given rapidly-increasing flow just off the deck. Don't see much
in the way of robust/widespread low stratus upstream, and while
we'll likely develop at least some filaments prior to sunrise, the
lack of an expansive reservoir of low cloud cover points to
little impact to insolation.
Today:
The two relatively minor items we're keeping an eye on for today
are 1) developing ACCAS across southeast South Dakota and 2)
elevated convection sprouting across the UP of Michigan at this
hour. The former is a result of subtle perturbations slingshoting
around the northern periphery of the high, with ascent
encountering a region of very steep mid-level lapse rates in
excess of 8-9 C/km. Latest indications are that while this
activity may slosh overhead towards midday, it probably won't be
deep enough to produce precip/elevated convection or significantly
impact insolation. For the latter, current convection remains
disorganized, but we'll likely see additional development over the
northern end of the lake and into Michigan through daybreak. Even
if a mature MCS gets going and exhausts an outflow down the lake,
guidance continues to suggest that gusty southwesterly flow with
the onset of mixing today would make relatively quick work of any
shallow outflow in our region, and outside of delaying heating a
bit, would not impact our high temperatures much.
With this out of the way, only made some minor alterations to the
grids for today, consisting of slightly dropping high temperatures
but boosting dewpoints. It continues to appear likely that
dewpoints will mix gradually upwards with heating today, and based
on upstream observations from Tuesday, feel confident showing
widespread upper 70s and 80 degree dewpoints today, at least
outside of the urban Chicago corridor where these may remain a bit
lower. Peak heat indices of 110 to 115 are advertised, with the
highest values across interior portions of northern Illinois.
Potential exists for heat indices to climb above 105 degrees as
early as about 10 AM in spots (which is an hour before the formal
start time of the excessive heat warning, but didn't feel it was
necessary to make slight alterations to the start time at this
point).
Noting a subtle shortwave across North Dakota at this hour, which
is slated to arrive towards the Quad Cities very late this
afternoon. It's not inconceivable that a few storms manage to fire
as this arrives as guidance indicates capping essentially eroding
completely during peak heating. Not seeing enough of a signal in
guidance to justify storm chances right now, but did boost
"silent" 10 percent PoPs across the region into this evening. If a
storm or two manages to fire, it'd likely become severe within a
5000+ J/kg MLCAPE environment with modest deep shear.
Tonight and Thursday:
Relief from the heat within the urban core of Chicago will not be
significant tonight, with temperatures very likely slow to fall in
the very moist airmass. In fact, we don't have heat indices
falling meaningfully below 100 until after about 10 PM or so, with
heat indices remaining in the upper 80s/near 90 for the bulk of
the night.
Main item we're watching for overnight into Thursday morning with
possible impacts to day 2 of the heat episode is MCS development
across lower Michigan and northern Ohio and Indiana. With an
intensifying nocturnal LLJ becoming increasingly westerly, should
a strong-severe MCS organize a mature cold pool, a westward
(upwind) motion would not be surprising as new updrafts
preferentially develop into the westerly LLJ. Most guidance
indicates any MCS activity remaining far enough east to be of
limited impact here, but there's some small potential for outflow
to creep into eastern Illinois and NW Indiana Thursday morning. If
this occurs, it looks like the main impacts would be to delay
heating a bit, and again may not significantly impact high
temperatures or dewpoints during the afternoon.
Mixing will intensify a bit on Thursday compared to Wednesday, but
it continues to look like dewpoints will probably remain in at
least the low to mid 70s across the region. While triple-digit
temperatures remain possible, it looks like these will remain
isolated, and continue to cap highs in the upper 90s. Peak heat
indices of 105 to 115 once again appear likely. The one exception
might be near the lake in NE Illinois where a lake breeze may
develop in the afternoon within any surface pressure weakness as
the main cold front approaches. Don't currently have this
reflected in the gridded guidance though. Finally, guidance has
pretty much universally backed off on the main cold front getting
into our far NE any earlier than about 5 PM or so.
With all of this in mind, have rolled everything into one big
Excessive Heat WARNING for both today and Thursday, including the
NW Indiana counties which were previously in a Heat ADVISORY
(Lake, Porter, and Jasper). Across these areas, while we may not
formally reach 110+ heat indices on a widespread basis both days
based on the current grids, it's close enough today, along with a
potential for things to be a bit hotter Thursday that we felt it
was prudent to upgrade to a warning. Elsewhere, upgraded all the
counties near the lake in Illinois given the slower front solution
appears to be the most favored on Thursday. It's possible lakeside
communities experience a bit of late-day lake cooling, but we'll
add this level of refinement in future forecast packages if that
becomes necessary.
Carlaw
&&
.LONG TERM...
Issued at 256 AM CDT Wed Aug 23 2023
Friday through Tuesday...
Key Messages:
* Friday is a transition day between the hot/humid pattern and
cooler/less humid with PM storms possible.
* Pleasant conditions expected over the weekend through midweek.
The northeastern extent of the upper ridge begins to break down
across the Upper Mississippi Valley in response to a potent wave
topping the ridge toward the area by Friday night. The main
questions with Friday's forecast pertains to how much can the
cooled airmass from the Thursday PM lake enhanced front recover?
The official forecast keeps the reservoir of higher dewpoints into
central Illinois. Still can't rule out mid 70s dewpoints pooling
across southern third of the forecast area (generally S of a Peru,
IL to Rensselaer, IN line) and temperatures warming enough for
heat indices to push 100-105 degrees. Something to keep an eye on.
Additionally, with the battle of airmasses in place on Friday as
we transition from "hot-and-humid" to "cool-and-less-humid" can't
rule out thunderstorm development late Friday afternoon through
the overnight hours as the aforementioned shortwave pushes across
northern Lake Michigan and swings another cold front across the
area per the 00Z ECMWF.
The weekend through midweek next week looks quite pleasant
(unless you are a big summer heat fan) with highs in the 70s to
lower 80s and lows in the 50s and lower 60s each day. For now
continue to carry a dry forecast through the rest of the extended
forecast period as a sprawling surface high sets up across the
Great Lakes. Will have to keep an eye on various shortwaves that
work to whittle away at the eastern ridge axis, creating more
pronounced troughing across the region, especially toward midweek.
Persistent northeast winds over Lake Michigan through the period
will result in building waves at area beaches on Saturday, with
dangerous swimming conditions and rip currents possible,
especially over the weekend. Stay dry when the waves are high!
Petr
&&
.AVIATION...
For the 12Z TAFs...
WINDS: SSW winds steadily increase during the morning hours veering
SW to WSW this afternoon with gusts in the 20-25kt range through
early evening. Winds remain elevated after sunset and through the
overnight hours though the higher gusts likely become more sporadic.
Will have to keep an eye on upstream storms across northern Michigan
this morning and again early Thursday AM which could swing down a
lake enhanced outflow boundary and briefly turn winds northeasterly.
CIGS: Pockets of MVFR stratus remain possible through mid morning.
Have nudged up the coverage from FEW to SCT025 in the going TAFs and
will continue monitor through the AM, including a larger area of
stratus in northern Indiana that has expanded some west toward
the area.
VIS: MVFR to near MVFR BR remains possible for the next hour or two
due to ample low-level moisture in place and before surface winds
increase with deeper mixing.
WX: Dry conditions are forecast though can't rule out an isolated
storm developing this afternoon and evening (<15% chance)
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-
ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
ILZ108...11 AM Wednesday to 8 PM Thursday.
IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019...11
AM Wednesday to 8 PM Thursday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 317 AM CDT Wed Aug 23 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-240830- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 317 AM CDT Wed Aug 23 2023 /417 AM EDT Wed Aug 23 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Excessive Heat Risk. DISCUSSION... Oppressive and dangerous heat and humidity will occur today, with peak afternoon heat indices around 110 to 115. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Severe Thunderstorm Risk. Significant Excessive Heat Risk. Friday... Limited Thunderstorm Risk at night. Limited Excessive Heat Risk. Saturday and Sunday... High Swim Risk Lake Michigan Shore. DISCUSSION... Oppressive and dangerous heat and humidity will continue on Thursday with peak afternoon heat indices of 105 to 115. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-240830- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 317 AM CDT Wed Aug 23 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Severe Thunderstorm Risk. Friday... Limited Thunderstorm Risk at night. Saturday... Hazardous conditions for small craft are likely. Carlaw Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
22 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117564, 1117558, 1117562, 1117565, 1117544, 1117545, 1117547, 1117548, 1117549, 1117550, 1117551, 1117553, 1117554, 1117555, 1117557, 1117560, 1117561, 1117566, 1117568, 1117569, 1117571, 1117572.